Colorado, 2011

Lightning Strike in Colorado, September 9, 2011

September 9, 2011 · NWS BOU · 1 event in 1 county or zone

A man was struck by lightning at the Adams County Fairgrounds. He was leaning against a tree while watching a cross country meet when the tree was hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man was struck by lightning at the Adams County Fairgrounds. He was leaning against a tree while watching a cross country meet when the tree was hit. The lightning traveled down the tree and up through the ground, using him as a conductor. The victim received second and third degree burns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 1:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 1:53 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
253 PM MDT FRI SEP 9 2011

.SHORT TERM...MOST OF THE CONVECTION OCCURRING IN WEAK DEFORMATION
AREA ACROSS SOUTHWEST COLORADO WHERE THE HIGHEST MOISTURE AND
INSTABILITY RESIDE. CURRENTLY ONLY CUMULUS ALONG AND JUST EAST OF
CONTINENTAL DIVIDE. STILL A SLIGHT CHANCE OF STORMS OVER THE
MOUNTAINS AND SOUTHERN FOOTHILLS THIS EVENING...MAINLY ACROSS
SUMMIT AND EASTERN GRAND COUNTIES WHERE CAPES CURRENTLY AROUND
800 J/KG. ONLY LIGHT RAIN EXPECTED AS CURRENT IPW VALUES HOVERING
AROUND SIX TENTHS OF AN INCH. OVER THE PLAINS...ACARS SOUNDINGS
STILL SHOWING AIRMASS CAPPED...SO NO STORMS EXPECTED. THE STORMS
THAT DO DEVELOP SHOULD DISSIPATE BY MIDNIGHT AS AIRMASS STABILIZES.
SKIES TO THEN CLEAR OVERNIGHT. ON SATURDAY...UPPER LEVEL RIDGE NORTH
OF THE STATE TO BUILD ACROSS COLORADO...WITH UPPER LOWS OVER THE
GREAT BASIN AND CENTRAL PLAINS. THIS WILL KEEP CFWA IN FAIRLY DEEP
EASTERLY FLOW ALOFT. SOUTHWEST COLORADO TO REMAIN UNDER DEFORMATION
AREA THROUGH THE DAY...WHERE THE BEST CHANCE FOR STORMS WILL AGAIN
OCCUR. AIRMASS TO AGAIN BECOME SLIGHTLY UNSTABLE DURING THE
AFTERNOON. MOISTURE TO AGAIN BE LIMITED OVER THE CFWA...MAINLY OVER
THE MOUNTAINS. SO BEST CHANCE FOR ANY STORMS TO BE CONFINED TO
MOUNTAINS...ROUGHLY ALONG THE CONTINENTAL DIVIDE WHERE EASTERLY FLOW
WILL PROVIDE UPSLOPE. WITH LIMITED MOISTURE AND INSTABILITY...
RAINFALL TO BE LIGHT. ACROSS PLAINS...FORECAST SOUNDINGS SHOW
AIRMASS CAPPED...SO NO STORMS EXPECTED. TEMPERATURE AND THICKNESS
PROGS INDICATE ONLY A SLIGHT WARMING TREND. GUIDANCE SHOWS THIS
TREND. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...SO NO
CHANGES NEEDED AT THIS TIME.

.LONG TERM...SOUTHEASTERLY FLOW ALOFT IS PROGGED FOR THE CWA
SATURDAY NIGHT.  THIS IS FOLLOWED BY UPPER RIDGING AND WEST-
SOUTHWESTERLY FLOW ALOFT SUNDAY THROUGH MONDAY EVENING.  THE
SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA REMAINS BENIGN
SATURDAY NIGHT THROUGH MONDAY NIGHT.  THE BOUNDARY LAYER FLOW WILL
BE STANDARD FARE SATURDAY NIGHT...THEN DOWNSLOPING IS PROGGED FOR
SUNDAY INTO MONDAY.  BY LATE MONDAY AFTERNOON/EARLY EVENING...MODELS
BRING IN SOME NORTHERLY UPSLOPE FLOW BEHIND A SURGE OF SLIGHTLY
COOLER AIR.  THERE IS LIMITED MOISTURE FOR THE CWA...MAINLY OVER THE
HIGH COUNTY THROUGH THE PERIODS.  THE BOUNDARY LAYER DEW POINTS ARE
IN THE LOWER 30S TO LOWER 40S F SATURDAY NIGHT...25 TO 35 F ON
SUNDAY...LOWER 30S TO LOWER 40S F SUNDAY NIGHT...AND IN THE 30S F
MONDAY.  PRECIPITABLE WATER VALUES ARE IN THE 0.40 TO 0.60 INCH
RANGE SATURDAY NIGHT AND SUNDAY...WITH THE 0.50 TO 0.70 INCH RANGE
SUNDAY NIGHT AND MONDAY.   LAPSE RATES ARE FAIRLY STEEP THROUGH THE
PERIODS...WITH A BIT OF MID LEVEL CAP PROGGED.  THERE IS FAIR CAPE
OVER THE MOUNTAINS AND FOOTHILLS SATURDAY EVENING...AND EVEN LESS
FOR LATE DAY SUNDAY AND LATE DAY MONDAY.  THE QPF FIELDS SHOW SMALL
AMOUNTS OF MEASURABLE RAINFALL FOR THE MOUNTAINS AND FOOTHILLS...
SATURDAY NIGHT AND LATE DAY SUNDAY...WITH A BIT MORE LATE DAY
MONDAY.  FOR POPS...WILL GO WITH 10-20%S IN THE MOUNTAINS SATURDAY
EVENING AN LATE DAY SUNDAY.  NO POPS FOR THE PLAINS THROUGH SUNDAY.
FOR LATE DAY MONDAY...WILL GO WITH 10-30%S IN THE MOUNTAINS AND 10%S
OVER THE WESTERN PLAINS.  FOR TEMPERATURES...SUNDAY'S HIGHS ARE 3-5
C WARMER THAN SATURDAY'S.  MONDAY'S HIGHS ARE SIMILAR TO SUNDAY'S.
FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE A WEAK
UPPER TROUGH TO OUR IMMEDIATE WEST THROUGH MUCH OF THE PERIOD.
THERE IS WEAK UPPER RIDGING JUST TO THE EAST.  MODELS SHOW IT TO BE
A FAIRLY MOIST PERIOD...WITH TEMPERATURES A TAD BELOW SEASONAL
NORMALS.

&&

.AVIATION...VFR CONDITIONS TO CONTINUE TONIGHT. MAIN CUMULUS FIELD
SOUTH AND WEST OF DENVER AREA AT PRESENT...CEILINGS RUNNING AROUND
7000 FEET AGL. SLIGHT CHANCE OF BROKEN CEILINGS THROUGH 02Z...SHOULD
NOT IMPACT ILS APPROACHES. AIRMASS TO REMAIN CAPPED...NO SHOWERS OR
STORMS EXPECTED. EASTERLY WINDS TO SHIFT TO THE SOUTH AROUND 03Z AS
DRAINAGE FLOW DEVELOPS. SPEEDS SHOULD STAY BELOW 12 KTS. WINDS TO
BECOME EASTERLY AFTER 18Z SATURDAY. MAY SEE A BIT MORE CUMULUS
DURING THE AFTERNOON...CEILINGS SHOULD REMAIN AROUND 7000-8000 FEET
AGL AND NOT POSE ANY IMPACTS. ANY STORM DEVELOPMENT TO BE WEST AND
SOUTH OF THE AREA AIRPORTS.

&&

.HYDROLOGY...ISOLATED SHOWERS AND STORMS EXPECTED THROUGH THIS
EVENING OVER THE MOUNTAINS. RAINFALL WILL BE LIGHT...WITH AMOUNTS A
TENTH OF AN INCH OR LESS. THREAT OF FLASH FLOODING TO REMAIN LOW.
SLIGHT CHANCE OF STORMS OVER THE MOUNTAINS AND SOUTHERN FOOTHILLS
AGAIN AFTER 18Z WITH ONLY LIGHT RAINFALL EXPECTED. THREAT OF FLASH
FLOODING LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

D_L/RJK
Hazardous weather outlook, Sep 9, 9:40 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT FRI SEP 09 2011

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT FRI SEP 09 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN THE MOUNTAINS...MAINLY ACROSS SUMMIT AND PARK
COUNTIES. THE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH AND
OCCASIONAL CLOUD TO GROUND LIGHTNING BUT ONLY LIGHT RAIN.
OTHERWISE...DRY AND MILD CONDITIONS WILL PREVAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER IS EXPECTED FOR THE PLAINS OF THE FORECAST AREA THROUGH
THIS WEEKEND...WITH A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND PARK COUNTY.  FOR NEXT
WEEK...THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS FOR ALL THE FORECAST AREA.  TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONAL NORMALS SATURDAY THROUGH MONDAY.  READINGS
LOOK TO BE AROUND SEASONAL NORMALS TUESDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RJK

The radar

The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Adams

When
September 9, 4:00 PM MST
Where
Adams County, Brighton
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.980, -104.820

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346254.